High Wind, Kent
- When
- October 24, 2:57 AM EST
- Where
- Kent forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.096, -75.505 (the zone’s center; the record gives no point)
Measured gust at Dover Air Force base.
A strong low pressure system over the Great Lakes and a departing high pressure system to our east lead to a tight pressure gradient and a round of strong winds. Trees were downed due to the wind in several locations including Harrington, Dover, Felton and Smyrna in Kent county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A strong low pressure system over the Great Lakes and a departing high pressure system to our east lead to a tight pressure gradient and a round of strong winds. Trees were downed due to the wind in several locations including Harrington, Dover, Felton and Smyrna in Kent county. Some trees were also taken down due to wind in Marydale. Rainfall ranged from 2 to 4 inches across the state.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Oct 24, 2:39 AM EST, 18 minutes earlier.
Area Forecast Discussion
National Weather Service Mount Holly NJ
339 AM EDT Tue Oct 24 2017
.SYNOPSIS...
A slow moving cold front will cross the area today and then move
offshore tonight. High pressure is expected to nose up from the
southwest and south for the second half of the work week. Another
cold front from the west is anticipated to arrive on Sunday. Low
pressure may develop along the boundary after it moves off the coast.
High pressure will build back over the area early next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NPW wind advisory expanded for gusty se winds to near 40 kt
this morning as per observations at 3 am.
Bands of showers...some heavy developing newd into our area this
morning ahead of a progressive cold front with marginal
instability but considerable wind. Since the front probably
won't slow down much...rainfall amounts will be less. Still
1 to 2.5" amts in a few places with most areas less than 1
inch. SE winds gusty 35-45 mph this morning. Please se SWODY1 on
svr and have played it slight chc but if it occurs, damaging
wind potential. Just not getting much lightning at this time but
that could change...so no guarantees on outcome.
Rain ends from west to east faster than previous forecast.
Forecast basis was a 50 50 blend of the 00z/24 GFS/NAM MOS, and
the 230 AM WPC QPF.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
Showers may still be lingering over Atlantic coastal sections
of NJ and DE at 6 PM but should move off the coast by 10 PM.
Partial clearing but not much wind as it turns light west to
northwest. Dense fog patches may form in the residual moist
boundary layer though the mos guidance doesn't have it...and i
dont think the MOS and SREF handle shallow moist fog situations
very well.
Depending on the low temps between 11 PM and 1 AM we may have a
record warm min. if you were just using this mornings mins...the
temps are running 20 to 25 degrees above normal. But tonight is
when we will know if we have a near miss or not.
Forecast basis was a 50 50 blend of the 00z/24 GFS/NAM MOS, and
the 230 AM WPC QPF which pretty much ends all rain except for
the e parts of NJ/DE.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
The last of the showers associated with the low/front from
Tuesday will be exiting off the coast Wed morning. Fair weather
and more seasonable temperatures are expected from Wed thru
Saturday. Temperatures on Thu will be a little below normal,
something that hasn't happened much this October.
Another trough will be developing across the Plains and
deepening while heading towards our area. Another slow moving
front and low pressure moving along it offers the possibility
for more rains late this weekend and into Monday. We have slgt
ch pops for Sat night attm, in case the system arrives a bit
earlier, the trend is to make the system arrive a bit later, so
these pops may be removed later today. Temperatures will be near
normal Sunday, then again drop back below normal for the last
few days of the month. There is the possibility for some heavy
rains across the area, with the ample moisture that will be
arriving across the region. Pay attention to future forecasts
for more details.
&&
.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Early this morning prior to 12z...Gusty se winds 28-38 kt. MVFR
cigs with brief IFR conds in showers spreading newd. Isolated
tstm possible.
Today...Variable conds from VFR to IFR in showers with isolated
tstms during the morning-midday. A tstm this morning or midday
may produce an isolated southerly wind gust to 45 kt but for now
the prob too low to mention in most TAF locations. LLWS
automatically added to the TAFS this morning where algorithm
generated appropriate. otherwise gusty se winds 28-38 kt 12-14z
diminish thereafter inland and become south to southwest during
the afternoon from west to east as conditions improve to VFR in
any remaining showers. Winds may stay strong at KACY til 17z.
Improvement in cigs/vsby may not reach ACY til about 21-23z.
Please see TAFS for details.
Tonight...VFR except sub VFR vcnty KACY improving. However, IFR
conds in patchy fog may develop at the TAF sites for a time
toward 06z/25. light wind turning west to northwest.
OUTLOOK...
Wednesday through Saturday...Mainly VFR.
&&
.MARINE...
SCA remains in effect for the Atlantic and Delaware Bay Atlantic
waters today with isolated gusts to 35 kt this morning and
midday. Issued a GLW for De Bay where thought there was a better
chance of gale force se-s winds for 2 to 4 hours between 08z-
14z. 40-45 kt gusts on Ches Bay near 5z and Lancaster County
near 6z helped in my decision making and 31 kt gusts on De Bay
just prior to 07z.
Tonight...A Small Craft Advisory is in effect for our ocean
waters. We are expecting a south wind around 20 knots becoming
west and diminishing around 10 knots. Gusts around 30 knots are
possible on Tuesday evening on our ocean waters. Wave heights
are anticipated to be 6 to 9 feet on our ocean waters in the
evening then slowly subside.
OUTLOOK...
Wednesday through Thursday morning...A Small Craft Advisory
will continue on the ocean thru noon Thursday. Sct showers Wed
morning, then fair weather expected.
Thursday afternoon through Saturday night...No marine headlines
are anticipated. Fair weather thru Sat, then slgt chc for
showers Sat night.
&&
.HYDROLOGY...
Hydro: storm total rainfall thru tonight, generally .5 to 1.5"
with in excess of 2 inches possible, most favored over NJ or DE.
Leaf-clogged drains will enhance the possibility of ponding of
water on roadways.
&&
.CLIMATE...
Vulnerable record high minimums today the 24th:
Allentown 58 1975
Atlantic City 63 2001
Philadelphia 63 1900
We will know on this by 05z/25...later tonight.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory until 11 AM EDT this morning for PAZ070-071-
101>106.
Wind Advisory until 8 AM EDT this morning for PAZ054-055-
060>062.
NJ...Wind Advisory until 11 AM EDT this morning for NJZ008>010-012-
015.
Wind Advisory until 1 PM EDT this afternoon for NJZ013-014-
016>024-026-027.
Wind Advisory until 8 AM EDT this morning for NJZ001-007.
DE...Wind Advisory until 11 AM EDT this morning for DEZ001.
Wind Advisory until 1 PM EDT this afternoon for DEZ002>004.
MD...Wind Advisory until 9 AM EDT this morning for MDZ008-012-015-
019-020.
MARINE...Small Craft Advisory until noon EDT Thursday for ANZ450>455.
Gale Warning until 2 PM EDT this afternoon for ANZ430-431.
&&
Synopsis...O'Hara
Near Term...Drag
Short Term...Drag
Long Term...O'Hara
Aviation...Drag
Marine...Drag
Hydrology...
Climate...Hazardous Weather Outlook National Weather Service Mount Holly NJ 349 AM EDT Tue Oct 24 2017 NJZ001-007-250800- Sussex-Warren- 349 AM EDT Tue Oct 24 2017 ...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING... This Hazardous Weather Outlook is for northern New Jersey. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Areas of heavy rainfall are likely today may cause localized flooding of roadways and areas of poor drainage. A strong thunderstorm may cause isolated wind damage this morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NJZ008>010-012-015-250800- Morris-Hunterdon-Somerset-Middlesex-Mercer- 349 AM EDT Tue Oct 24 2017 ...WIND ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING... This Hazardous Weather Outlook is for central New Jersey, northern New Jersey and northwest New Jersey. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Areas of heavy rainfall are likely today may cause localized flooding of roadways and areas of poor drainage. A strong thunderstorm may cause isolated wind damage this morning or midday. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. DEZ002>004-NJZ013-014-016>024-026-027-250800- Kent-Inland Sussex-Delaware Beaches-Western Monmouth- Eastern Monmouth-Salem-Gloucester-Camden-Northwestern Burlington- Ocean-Cumberland-Atlantic-Cape May-Atlantic Coastal Cape May- Coastal Ocean-Southeastern Burlington- 349 AM EDT Tue Oct 24 2017 ...WIND ADVISORY IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for central Delaware, southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. A strong thunderstorm may cause isolated wind damage today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ054-055-060>062-250800- Carbon-Monroe-Berks-Lehigh-Northampton- 349 AM EDT Tue Oct 24 2017 ...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING... This Hazardous Weather Outlook is for east central Pennsylvania and northeast Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. A strong thunderstorm may cause isolated wind damage early this morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MDZ008-012-015-019-020-250800- Cecil-Kent MD-Queen Annes-Talbot-Caroline- 349 AM EDT Tue Oct 24 2017 ...WIND ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING... This Hazardous Weather Outlook is for northeast Maryland. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. A strong thunderstorm may cause isolated wind damage early this morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. DEZ001-PAZ070-071-101>106-250800- New Castle-Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 349 AM EDT Tue Oct 24 2017 ...WIND ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING... This Hazardous Weather Outlook is for northern Delaware and southeast Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. A strong thunderstorm may cause isolated wind damage this morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NJZ025-250800- Coastal Atlantic- 349 AM EDT Tue Oct 24 2017 This Hazardous Weather Outlook is for southern New Jersey. .DAY ONE...Today and Tonight. A strong thunderstorm may cause isolated wind damage this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ450>455-250800- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 349 AM EDT Tue Oct 24 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Isolated gale force southeast to south gusts will occur today and a thunderstorm may produce gusts to 45 kt this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ430-431-250800- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- 349 AM EDT Tue Oct 24 2017 ...GALE WARNING IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for Delaware Bay Waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement National Weather Service Mount Holly NJ 352 AM EDT Tue Oct 24 2017 DEZ002>004-MDZ015-019-020-241000- Kent-Inland Sussex-Delaware Beaches-Queen Annes-Talbot-Caroline- Including the cities of Dover, Georgetown, Rehoboth Beach, Centreville, Easton, and Denton 352 AM EDT Tue Oct 24 2017 An area of rain along with gusty winds will continue across central and southern Delaware and Northeast Maryland through dawn. Winds could gust up to 40 mph at times. Local ponding of water on roads is possible, do drive with caution this morning. NJZ016>018-021>024-241000- Salem-Gloucester-Camden-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May- Including the cities of Pennsville, Glassboro, Camden, Cherry Hill, Millville, Hammonton, Cape May Court House, and Ocean City 352 AM EDT Tue Oct 24 2017 Rains across the Delmarva will move northward into southern New Jersey through dawn. Gusty winds up to 35 mph will accompany the rains. It possible that water could pond on roads by dawn, so make sure to drive with caution this morning.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
Measured gust at Dover Air Force base.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2017Every state in 2017This day in weather historyWarnings in Delaware, October 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721816.